Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 4, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at May 1, 1999, 7:55 PM EDT for New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 1999, 7:55 PM EDT (23:55 UTC)
- Expired
- May 2, 1999, 12:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County New Hanover County, NC
The radar
The Wilmington radar (KLTX), 56 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 458 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 012356 FFWILM NCC129-020400- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 755 PM EDT SAT MAY 1 1999 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLOOD WARNING FOR... NEW HANOVER COUNTY BRUNSWICK COUNTY * UNTIL MIDNIGHT * NUMEROUS REPORTS OF FLOODING CONTINUE TO BE RECEIVED THROUGHOUT NEW HANOVER AND BRUNSWICK COUNTIES. SOME PERSISTENT FLOODING HAS BEEN OBSERVED IN NEW HANOVER COUNTY IN THE MIDDLE SOUND LOOP AREA...THE HUGH MCRAE AREA...ON OLD MILL ROAD...AND HIDDEN VALLEY ROAD. IN ADDITION A CITIZEN REPORTED WATER IN HOUSES ON HIDDEN VALLEY ROAD. IN BRUNSWICK COUNTY...FLOODING HAS BEEN REPORTED ON SIDE ROADS THROUGHOUT THE COUNTY AND GREEN LEWIS ROAD HAS BEEN CLOSED DUE TO HIGH WATER. WILMINGTON DOPPLER RADAR CONTINUES TO INDICATE MODERATE AND SOMETIMES HEAVY RAIN MOVING ASHORE ACROSS NEW HANOVER AND BRUNSWICK COUNTIES. THE RAIN IS EXPECTED TO PERSIST INTO THE EARLY MORNING HOURS. AN ADDITIONAL ONE HALF TO ONE INCH OF RAINFALL IS POSSIBLE IN THE WARNING AREA BY MIDNIGHT. THIS EXPECTED PRECIPITATION WILL FURTHER AGGREVATE THE FLOODING SITUATION. DO NOT DRIVE THROUGH FLOODED AREAS. IF YOUR VEHICLE STALLS... ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. $$ PJN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at May 1, 7:47 PM EDT, 8 minutes earlier.
Area forecast discussion, May 1, 7:47 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 747 PM EDT SAT MAY 1 1999 PREVIOUS FLOOD WATCH FOR ALL SE COUNTIES EXCEPT ROBESON EXPIRES AT 8 PM. BUT CURRENT RADAR AND SATELLITE SHOWS PCPN ON NORTHERN PERIPHERY OF STORM CONTINUES TO TRAIN OVER THE SAME AREA. MUCH OF THIS AREA HAS RECEIVED MORE RAIN THEN IN ANY ONE OF THE THREE PAST HURRICANES. STORM TOTALS ARE NEAR 12 TO 15 INCHES FROM SOUTHERN NEW HANOVER COUNTY INTO BRUNSWICK COUNTY. THEREFORE WILL CONTINUE WATCH TILL MORNING AND LET MORNING SHIFT DROP WHEN THE RAIN FINALLY SUBSIDES. SINCE CLOSE TO ISSUANCE TIME AND WORDING IN ZONES DOES NOT HAVE EXPIRATION TIME WILL NOT MAKE UPDATE IN ZONES BUT WILL UPDATE FFS TO INDICATE CHANGE IN TIMING. HAWKINS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:40 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 4 hr |
| May 1, 1:26 PM EDT | Flash Flood Warning | ILM | New Hanover | 6 hr |
| May 1, 6:00 PM EDT | Flash Flood Warning | ILM | Brunswick | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.